Tardive dyskinesia is a disorder involving abnormal movements that are involuntary on the lower face region. The main cause for getting this disorder is the long-term usage of metoclopramide (brand name Reglan). It causes involuntary tick like movements on the facial muscles and also on the fingers and limbs. The symptoms continue to exist even after the drug has been stopped. The term “tardive” means delayed and dyskinesia signifies abnormal movement. The patients who have been using antipsychotic medications for long have increased risk of getting this disorder.
Some of the symptoms of tardive dyskinesia are uncontrollable sudden movements of muscles on the face. The affected child or adult will make constant movement of his mouth or jaw or tongue. They would move their jaw up and down as if they are chewing something. The tongue would suddenly protrude out and cause squirming movements. They would also make lip smacking movement and puffing of cheeks. In severe cases, involuntary movements of the tongue would go beyond 60 times in one minute.
For some patients, involuntary movements are seen on the limbs and fingers. They would also make foot tapping or blinking constantly without their control. All these movements are so pronounced that it makes them impossible to relax. This type of involuntary movement will not occur only when the person is sleeping. It may cause slight tremors in the hands and lower arms making them difficult to hold anything or write. This sort of sudden movements would make them more self conscious. Very often such movements would decline when the person is emotionally aroused and it increases when they are in relaxed state.
Tardive dyskinesia can cause sudden rapid eye movements which would give wrong impression about the patient to others. Rapid blinking of eyes can be severe in some cases inducing partial blindness. Oculogic crisis is one in which the eyes would roll inside the eye-balls in random manner causing disorientation. This disorder can intensely affect the walking style of the patient causing tardive gait making short stutter like steps, uncontrolled mechanism while sitting down, and difficulty in changing directions. All these signs of gait can be misunderstood for Parkinson’s syndrome.
In some cases, it can affect the neck and spine region making the head to tilt in same direction. It may also cause dyskinetic movements of hip, trunk making rotational and swaying movements. In rare cases, tardive dyskinesia can cause problems in breathing and swallowing pattern leading to slurred speech and respiratory problems.
The root cause for getting tardive dyskinesia is taking antipsychotic medications like dopamine, metoclopramide, haloperidol, cinnarizine, trifluoperazine and flunarizine. Many children who were treated for GERD (a reflux disease) have shown the above symptoms. Drugs given for treating neurological disorders and schizophrenia would strongly block the receptors of dopamine which in turn affects the voluntary muscles causing involuntary sudden movements. Reglan is the brand name for metoclopramide which is largely prescribed for heartburn and acidity problem.
Metoclopramide is the chemical used for preventing dopamine receptor cells. People who have been using Reglan for long have increased chance for developing this disorder. There are plenty of women who are using this pill for lactation and for treating migraine. Now, most of them have stopped using this drug due to the risk of developing the above symptoms. The same drug was also prescribed for treating various behavior disorders.
Taking tetrabenazine for long period can also produce the symptoms of tardive dyskinesia. The major cause of this disorder is due to the adverse effects of drugs given for treating schizophrenia and certain types of digestive disorders like GERD. These are dopamine antagonists which would eventually block the signals that are sent by the brain. Certain neurological drugs or anticonvulsive medications prescribed for children can cause such movements. Sudden withdrawal of antipsychotic drugs can also produce the symptoms of tardive dyskinesia.
Treating the symptoms of this disorder is not that easy. It is not enough if the person stop taking the drugs for schizophrenia, since the symptoms may be observed even after several months of stopping the medication. The best method is to stop the (given) medication as soon as the first sign/symptom is observed and by replacing it with alternate drug. Until now there is no concrete cure for this disorder. Librium (a tranquilizer) is recommended for managing the symptoms but the person may get addicted to the drug.
Deep brain stimulation is the latest method used for treating movement disorders like dyskinesia. In this method, minute electric pulse are generated and sent into the brain. The pulse generator is kept below the collar bone of the affected person. DBS is effective in addressing the symptoms of this disorder as well as depression. Earlier it was used for treating Parkinson’s disease and Tourette syndrome. But DBS can produce adverse effect on the person affecting their cognitive thinking. Some patients have become gamblers or overly addicted for sex.
Alternate Remedies :
Vitamins and its supplement can be used as alternate remedies for managing this disorder. Vitamin B6 helps in transmitting the signals produced by the brain by target tissues. Dopamine and serotonin are drugs that block the signals sent by the brain thereby deactivating the functions of muscles. Many vitamins are used for inducing the function of muscle that is blocked by serotonin. Foods like legumes, carrots, whole grains, and spinach and dairy products are rich source of vitamin B6 which can be taken by patients with tardive dyskinesia.
The ideal way to prevent tardive dyskinesia symptoms is to avoid using (certain types) antipsychotic drugs like dopamine inhibitors. The side effect of this powerful drug is evident within a week of taking this drug. For some patients symptoms of movement disorder are seen within few days of using this drug and for others it may not appear even after years. However for some patients, symptoms of tardive dyskinesia are seen after withdrawing certain drugs. One should consult the doctor immediately after sensing few symptoms of this disorder so that he would prescribe alternate medication for your problem.